Is Hair Loss a Side Effect of Prednisone for FSGS Patients

Question: I am a FSGS sufferer and I have been on prednisone for 5 years. I never had experienced hair loss before but this time I experience an abnormal hair loss. Is the hair loss because of my medicine? Thanks in advance!

Is Hair Loss a Side Effect of Prednisone for FSGS PatientsAnswer: Hair loss is not an uncommon symptom for kidney disease patients. FSGS is a kidney problem that progresses over time if untreated or treated improperly. For an individual with FSGS, he may experience hair loss due to:

1. Impairment of kidney function

Kidney condition is closely related with one’s hair quality. Proteins are the building blocks for muscles, bone,s nails and hair. Protein is necessary for these body parts to remain strong and healthy. FSGS is an illness that impairs kidney function gradually. In early stage of FSGS, kidney function is affected mildly, so patients may experience no obvious symptoms. However, with the deterioration of FSGS, kidney function keeps declining. Under such a condition, large amounts of protein are lost from urine, which may affect many parts of patients’ body, including hair.

2. Side effects of medicine

For FSGS patients, they may also experience hair loss due to medicines they are taking. For an individual with diagnosis of FSGS, he needs to take various medications to conditions. Prednisone is a commonly used drug for FSGS patients to slow down illness progress. It is very helpful and works quickly, but long-term usage of it will cause many side effects like hair loss, bone loss, mood swing, blurred vision, dizziness, mental depression and weight gain and so on. Therefore, for FSGS patients, if they find they have severe hair loss, they need to consider if this symptom appears due to long-term application of prednisone.

Tag:FSGS Treatment      FSGS Symptoms      

Have any follow-up questions? Please leave a message below, you will surely get the free medical advises from experts within 48 hours.